Clinical pharmacology: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Clinical pharmacology

Sample item

Which adverse effect should be monitored when starting an ACE inhibitor?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Rise in serum potassium and creatinine

ACE inhibitors can reduce intraglomerular pressure and aldosterone-mediated potassium excretion, so renal function and potassium require monitoring after initiation or dose escalation, especially in renal artery disease or dehydration.

Option by option

  • A. Rise in serum potassium and creatinine (correct)

    Correct: potassium and creatinine may rise after ACE inhibition.

  • B. Profound hypoglycaemia in every patient

    Hypoglycaemia is not the expected universal ACE-inhibitor adverse effect.

  • C. Blue-grey skin pigmentation

    Blue-grey pigmentation is associated with other medicines such as amiodarone.

  • D. Permanent hearing loss

    Permanent hearing loss is not a routine ACE-inhibitor toxicity.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is A, Rise in serum potassium and creatinine. ACE inhibitors can reduce intraglomerular pressure and aldosterone-mediated potassium excretion, so renal function and potassium require monitoring after initiation or dose escalation, especially in renal artery disease or dehydration.

Why is "Profound hypoglycaemia in every patient" not the answer?

Hypoglycaemia is not the expected universal ACE-inhibitor adverse effect.

Why is "Blue-grey skin pigmentation" not the answer?

Blue-grey pigmentation is associated with other medicines such as amiodarone.

Why is "Permanent hearing loss" not the answer?

Permanent hearing loss is not a routine ACE-inhibitor toxicity.

What concept does this question test?

It tests Clinical pharmacology in General Medicine. The correct option holds because: Correct: potassium and creatinine may rise after ACE inhibition.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Clinical pharmacology?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.